Hail, Deaf Smith
- When
- June 11, 6:00 PM CST
- Where
- Deaf Smith County, 7.89 mi SW of Milo Center
- Measured
- 2.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.910, -102.510
Report of a broken windshield from baseball size hail received.
On June 13th, a supercell thunderstorm tracked southeast across southern|portions of Cimarron County, Oklahoma into northern portions of Dallam|County, Texas. In addition to producing large hail, three tornadoes|were witnessed and documented by several storm spotters and storm|chasers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
On June 13th, a supercell thunderstorm tracked southeast across southern|portions of Cimarron County, Oklahoma into northern portions of Dallam|County, Texas. In addition to producing large hail, three tornadoes|were witnessed and documented by several storm spotters and storm|chasers. Due to the lack of damage and occurring in open fields, |these have been rated EF-U(Unknown).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 11, 4:28 PM CST, 1 hour 32 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 528 PM CDT Sun Jun 11 2023 ...New UPDATE... .UPDATE... Issued at 521 PM CDT Sun Jun 11 2023 Have made some minor adjustments to the forecast early this evening. An axis of mid level moisture is moving north across eastern NM and is now generating some returns on radar and agitated cumulus south of Tucumcari. There is a weak surface boundary generally across an area from Happy up through I-40 along the NM/TX state line. This boundary along with the already developing convection may aid in developing a eastward/southeastward moving supercell or two across the southwestern TX Panhandle. Given this scenario, have increased PoPs in the southwest and added severe thunderstorm mentions to the forecast. Surface dew points have been well above model guidance the last two days, so have heavily leaned towards the NAM, which typically has more moisture, and has been doing pretty good with the dew points since yesterday. Other forecast elements are on track at this point. Muscha && .SHORT TERM ... (This evening through Monday night) Issued at 159 PM CDT Sun Jun 11 2023 The main focus for this short-term period will be what may happen in the southern Texas Panhandle later this afternoon into the early evening, and possible supercells that may enter the Oklahoma Panhandle this evening, possibly lasting through the night. An outflow boundary pushed through the Panhandles last night and was situated in Lubbock's CWA this morning, leaving mostly easterly winds in its wake. A cold front has pushed south through the northern half of the Texas Panhandle this morning and is slowly moving through the southern Texas Panhandle. As of 1:30 PM, cumulus have begun to develop generally along I-40 west of Amarillo, and some recent near-term and mesoscale models are suggesting this may be the area where an isolated thunderstorm may develop later. If a thunderstorm manages to develop and it sustains an updraft, it would become supercellular given likely moderate instability and seasonably strong wind shear. Primary hazards would be large hail, damaging winds, and heavy rain that may contribute to additional flooding/flash flooding. The thunderstorm threat in the southern Texas Panhandle should begin to decrease in general after 7 PM. Thunderstorms originating from the Rockies late this afternoon should move east-southeast or southeast into the Oklahoma Panhandle early this evening. The expectation is that, as these thunderstorms encounter a more unstable and more strongly sheared environment, they will become supercellular. Large to very large hail will be possible as well as winds up to 60 mph and heavy rain that may lead to flash flooding. There may be an hour or two window for a low chance for a tornado in the western half of the Oklahoma Panhandle when the supercell/supercells are surface-based while the nocturnal LLJ begins to kick in. Afterward, the primary hazards will be large hail, probably with a diminished risk for 2" hail, and damaging winds. This activity should continue to move east-southeast or southeast through the evening and perhaps throughout the night with a gradually diminishing severe risk. All that said, there is some uncertainty about where this activity will track. If a strong mesocyclone can develop early, there may be more southeasterly storm motion earlier. Meanwhile, a couple mesoscale models keep thunderstorm activity further north into Kansas. This uncertainty likely won't be resolved until the supercell/supercells are ongoing. Won't rule out thunderstorms again Monday, but there is too much uncertainty to dive too deep at the moment. Depending on the intensity and coverage of the thunderstorms later this afternoon through tonight, it may take some time tomorrow for the atmosphere to recover, if it happens at all. Nonetheless, CAMs suggest a dryline should set up somewhere in the vicinity of the southwestern Panhandles to perhaps far eastern New Mexico. If the atmosphere is able to sufficiently destabilize and the cap is able to be breached, more thunderstorms will be possible. If it were to happen, current thinking is that the northwestern Panhandles would be most favored. However, details will likely change. Vanden Bosch && .LONG TERM... (Tuesday through next Saturday) Issued at 159 PM CDT Sun Jun 11 2023 For Tuesday and Tuesday night, the main upper level low is expected to traverse the south central plains states on a track just north of the OK and TX Panhandles and in a much weakened state. Should this verify, then slight chc to chc pops for the OK Panhandle and far northern TX Panhandle as depicted by the NBM look plausible. Latest 12Z model guidance suggests this particular storm system should be east northeast of the region by around 00Z Wednesday, so have gone with the NBM non-mentionable pops for Tuesday night at this time. Dry weather appears to be in the offing area-wide for Wednesday through Friday afternoon at this time as heights slowly rise and westerly flow aloft develops with precipitation progged to remain just north and east of the region. Another minor upper level shortwave trof may graze north central and northeast sections of the forecast area Friday evening, and the NBM slight chc pops in those sections seem reasonable. Dry weather returns for Saturday across the region. Temperatures will be rising to around or even slightly above normal for this time of year by late this week into the weekend. Medium range models and associated ensembles are in reasonable agreement today with the above synoptic scenario and were accepted. 02 && .AVIATION... (18Z TAFS) Issued at 1200 PM CDT Sun Jun 11 2023 There's a low chance for a thunderstorm at KAMA between 21z and 02z, but confidence is far too low to include in the TAF at the moment. Will make amendments if confidence increases. Thunderstorms will be possible at KDHT and KGUY generally between 00z and 09z. The window for thunderstorms will likely be only a few hours, but given low confidence in timing, will keep the window broad and will defer more precise timing to a later cycle or amendments if confidence increases. For each terminal, have placed VCSH where thunderstorms will be possible for now. Otherwise... ceilings will drop out of VFR around 09z to 10z and will continue to lower. Some visibility restrictions may be possible, but higher confidence is currently in low ceilings which may linger through the morning and potentially into the afternoon. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 60 73 58 79 / 30 10 10 0 Beaver OK 59 70 57 73 / 40 30 50 30 Boise City OK 56 66 54 73 / 50 40 40 30 Borger TX 61 75 60 80 / 30 20 20 10 Boys Ranch TX 61 76 58 80 / 30 20 10 10 Canyon TX 60 75 57 82 / 30 10 10 0 Clarendon TX 61 74 60 78 / 20 20 10 0 Dalhart TX 57 70 55 76 / 40 30 20 20 Guymon OK 58 68 56 74 / 40 30 50 20 Hereford TX 61 80 56 83 / 20 10 10 0 Lipscomb TX 58 71 57 75 / 40 40 40 20 Pampa TX 59 71 59 76 / 20 20 20 10 Shamrock TX 61 74 60 77 / 20 30 20 10 Wellington TX 63 77 61 80 / 20 20 20 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...52 LONG TERM....02 AVIATION...52
Hazardous Weather Outlook National Weather Service Amarillo TX 537 PM CDT Sun Jun 11 2023 OKZ001>003-TXZ001>020-317-121045- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 537 PM CDT Sun Jun 11 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms will be possible across the Oklahoma and Texas Panhandles through tonight. A few storms may become strong to severe, with large hail and damaging winds the primary hazards. A Severe Thunderstorm Watch is in effect for the western Oklahoma Panhandle and the western Texas Panhandle until 10 PM CDT this evening. Also, any storms that develop will be capable of producing heavy rainfall, which may lead to flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional thunderstorms will be possible across mainly northern and eastern sections of the area Monday through Tuesday afternoon, and then again Friday evening. The probability of severe thunderstorms is low at this time. However, any storms that develop during this time period will be capable of producing heavy rainfall, which may lead to flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed late this afternoon or evening.
The Amarillo radar (KAMA), 81 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
46 hail, 10 thunderstorm wind, 1 tornado. Local standard time, as filed.
Report of a broken windshield from baseball size hail received.
Hail caused broken windows and hail damage.
Numerous reports of large hail across Pampa. The largest size was baseball size. Accumulating hail occurred as well with sizes up to golf balls while the accumulation was occurring. Many cars in Pampa had dents and also sunroofs/windows broken.
Hail up to the 4 in diameter reported 22 miles NNE of Ware reported by the public. Hail up to 1.75 reported 7 miles N of Conlen by a trained spotter.
This tornado touched down in an open field and was documented by|several storm spotters and chasers. It did not cause any damage|and was given an EFU damage rating.
Two tree branches were blown onto the highway. Storm chaser had come across damage at 1902CDT.
Multiple reports were made for hail ranging from 2 to 4.5 in diameter with this storm.
Resident reported broken windows, trees down, siding on houses damaged, and a car window blown out.
Several large tree branches were reported to be snapped along South Cuyler street in Pampa.
Multiple large power poles were snapped and some road signs were bent. Report came in over social media with photos of the damage.
Picture sent into social media. Report of | stones fell before arriving to the location | and had melted an unknown amount.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107340, 1107341, 1107342, 1107343, 1107344, 1107345, 1107346, 1107347, 1107348, 1107349, 1107350, 1107351, 1107352, 1107368, 1107353, 1107354, 1107355, 1107356, 1107357, 1107358, 1107359, 1107360, 1107361, 1107362, 1107363, 1107364, 1107365, 1107366, 1107367, 1107370, 1107374, 1107372, 1107369, 1107375, 1107371, 1107373, 1107304, 1107321, 1107306, 1107307, and more.